International Journal of Mathematics and Mathematical Sciences

International Journal of Mathematics and Mathematical Sciences / 2009 / Article

Research Article | Open Access

Volume 2009 |Article ID 941920 |

Riad Masri, Ken Ono, "Probabilities as Values of Modular Forms and Continued Fractions", International Journal of Mathematics and Mathematical Sciences, vol. 2009, Article ID 941920, 11 pages, 2009.

Probabilities as Values of Modular Forms and Continued Fractions

Academic Editor: Pentti Haukkanen
Received12 May 2009
Accepted26 Aug 2009
Published15 Sep 2009


We consider certain probability problems which are naturally related to integer partitions. We show that the corresponding probabilities are values of classical modular forms. Thanks to this connection, we then show that certain ratios of probabilities are specializations of the Rogers-Ramanujan and Ramanujan- Selberg- Gordon-Göllnitz continued fractions. One particular evaluation depends on a result from Ramanujan's famous first letter to Hardy.

1. Introduction and Statement of Results

In a recent paper [1], Holroyd et al. defined probability models whose properties are linked to the number theoretic functions , which count the number of integer partitions of which do not contain consecutive integers among its summands. Their asymptotic results for each lead to a nice application: the calculation of thresholds of certain two dimensional cellular automata (see [1, Theorem ]).

In a subsequent paper [2], Andrews explained the deep relationship between the generating functions for and mock theta functions and nonholomorphic modular forms. Already in the special case of , one finds an exotic generating function whose unusual description requires both a modular form and a Maass form. This description plays a key role in the recent work of Bringmann and Mahlburg [3], who make great use of the rich properties of modular forms and harmonic Maass forms to obtain asymptotic results which improve on [1, Theorem ] in the special case of .

It does not come as a surprise that the seminal paper of Holroyd et al. [1] has inspired further work at the interface of number theory and probability theory. (In addition to [2, 3], we point out the recent paper by Andrews et al. [4]) Here we investigate another family of probability problems which also turn out to be related to the analytical properties of classical partition generating functions.

These problems are relatives of the following standard undergraduate problem. Toss a fair coin repeatedly until it lands heads up. If one flips tails before the first head, what is the probability that is even? Since the probability of flipping tails before the first head is , the solution is

Instead of continuing until the first head, consider the situation where a coin is repeatedly flipped: once, then twice, then three times, and so on. What is the probability of the outcome that each th turn, where is odd, has at least one head?

More generally, let , and let be a sequence of independent events where the probability of is given by

For each pair of integers , we let

In the case where , one can think of as the event where at least one of tosses of a coin is a head. Therefore, if , the problem above asks for the probability of the outcome .

Remark 1.1. Without loss of generality, we shall always assume that . In most cases is defined by two arithmetic progressions modulo . The only exceptions are for , and for even when .

It is not difficult to show that the problem of computing

involves partitions. Indeed, if denotes the number of partitions of whose summands are congruent to , then we shall easily see that the probabilities are computed using the generating functions

This critical observation is the bridge to a rich area of number theory, one involving class field theory, elliptic curves, and partitions. In these areas, modular forms play a central role, and so it is natural to investigate the number theoretic properties of the probabilities from this perspective.

Here we explain some elegant examples of results which can be obtained in this way. Throughout, we let , the upper-half of the complex plane, and we let . The Dedekind eta-function is the weight 1/2 modular form (see [5]) defined by the infinite product

We also require some further modular forms, the so-called Siegel functions. For and real numbers, let be the second Bernoulli polynomial, let , and let . Then the Siegel function is defined by the infinite product

These functions are weight 0 modular forms (e.g., see [5]).

For fixed integers , we first establish that is essentially a value of a single quotient of modular forms.

Theorem 1.2. If and then

One of the main results in the work of Holroyd et al. (see [1, Theorem  2]) was the asymptotic behavior of their probabilities as . In Section 4 we obtain the analogous results for .

Theorem 1.3. As , one has

To fully appreciate the utility of Theorem 1.2, it is important to note that the relevant values of Dedekind's eta-function and the Siegel functions can be reformulated in terms of the real-analytic Eisenstein series (see [5])

One merely makes use of the Kronecker Limit Formulas (e.g., see [5, Part 4]). These limit formulas are prominent in algebraic number theory for they explicitly relate such values of modular forms to values of zeta-functions of number fields.

We give two situations where one plainly sees the utility of these observations. Firstly, one can ask for a more precise limiting behavior than is dictated by Theorem 1.3. For example, consider the limiting behavior of the quotient , as . Table 1 is very suggestive.

Theorem 1.4. The following limits are true:

Remark 1.5. Notice that , where is the golden ratio

Theorem 1.4 is a consequence of our second application which concerns the problem of obtaining algebraic formulas for all of these ratios, not just the limiting values. As a function of , one may compute the ratios of these probabilities in terms of continued fractions. To ease notation, we let

denote the continued fraction

The following continued fractions are well known:

Theorem 1.4 is the limit of the following exact formulas.

Theorem 1.6. If and , then one has that

Theorem 1.6 can also be used to obtain many further beautiful expressions, not just those pertaining to the limit as . For example, we obtain the following simple corollary.

Corollary 1.7. For and , one has that

Remark 1.8. The evaluation of when follows from a formula in Ramanujan's famous first letter to Hardy dated January 16, 1913.

Theorem 1.6 and Corollary 1.7 follow from the fact that the Fourier expansions of the relevant modular forms in Theorem 1.2 are realized as the -continued fractions of Rogers-Ramanujan and Ramanujan-Selberg-Gordon-Göllnitz. We shall explain these results in Section 5.

We chose to focus on two particularly simple examples of ratios, namely,

One can more generally consider ratios of the form

It is not the case that all such probabilities, for fixed and , can be described by a single continued fraction. However, one may generalize these two cases, thanks to Theorem 1.2, by making use of the so-called Selberg relations [6] (see also [7]) which extend the notion of a continued fraction. Arguing in this way, one may obtain Theorem 1.6 in its greatest generality. Although we presented Theorem 1.4 as the limiting behavior of the continued fractions in Theorem 1.6, we stress that its conclusion also follows from the calculation of the explicit Fourier expansions at cusps of the modular forms in Theorem 1.2. In this way one may also obtain Theorem 1.4 in generality. Turning to the problem of obtaining explicit formulas such as those in Corollary 1.7, we have the theory of complex multiplication at our disposal. In general, one expects to obtain beautiful evaluations as algebraic numbers whenever is an algebraic integer in an imaginary quadratic extension of the field of rational numbers. We leave these generalizations to the reader.

2. Combinatorial Considerations

Here we give a lemma which expresses the probability in terms of the infinite products in (1.5).

Lemma 2.1. If and then

Proof. By the Borel-Cantelli lemma, with probability 1 at most finitely many of the 's will fail to occur. Now, for each pair of integers , let be the countable set of binary strings in which if , and for at most finitely many satisfying (with the appropriate modifications on the arithmetic progressions modulo for , and for even with ). Then the event can be written as the countable disjoint union Using this, we find that

3. Proof of Theorem 1.2

We first note that , and by (1.6) we have

Now we prove each of the three relevant cases in turn. First, suppose that . By Lemma 2.1 we need to show

This follows from the identity

Next, suppose that is even and . By Lemma 2.1 we need to show

Observe that

Then (3.4) follows from the identities

Finally, suppose that . By Lemma 2.1 we need to show

Observe that

It follows from the definition of the Siegel function that

from which we obtain

Substitute the preceding identity into the left-hand side of (3.7) to obtain the result.

4. Proof of Theorem 1.3

Recall that the partition generating function is defined by

We now prove each of the relevant cases in turn. First, suppose that . Then , and by Lemma 2.1,

Make the change of variables . Then a straightforward modification of the analysis in [8, pages 19–21] shows that, for each integer ,

for some constant . It follows from (4.3) that

Next, suppose that is even and . Then

and by Lemma 2.1 and (4.3),

Finally, suppose that . Then by Lemma 2.1,

One can show in a manner similar to (4.3) that for each integer ,

for some constant . It follows from (4.3) and (4.8) that

5. Proof of Theorem 1.6 and Corollary 1.7

Here we prove Theorem 1.6 and Corollary 1.7. These results will follow from well-known identities of Rogers-Ramanujan, Selberg, and Gordon-Göllnitz (e.g., see [9]). We require the celebrated Rogers-Ramanujan continued fraction

and the Ramanujan-Selberg-Gordon-Göllnitz continued fraction

It turns out that these -continued fractions satisfy the following identities (e.g., see [10]):

Theorem 1.6 now follows easily from Theorem 1.2.

To prove Corollary 1.7, notice that if (resp., ), then (resp., ). In particular, we have that (resp., ). Corollary 1.7 now follows from the famous evaluations (e.g., see [11] and [12, page xxvii] which is Ramanujan's first letter to Hardy)


Ken Ono thanks the support of the NSF, the Hilldale Foundation and the Manasse family.


  1. A. E. Holroyd, T. M. Liggett, and D. Romik, “Integrals, partitions, and cellular automata,” Transactions of the American Mathematical Society, vol. 356, no. 8, pp. 3349–3368, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  2. G. E. Andrews, “Partitions with short sequences and mock theta functions,” Proceedings of the National Academy of Sciences of the United States of America, vol. 102, no. 13, pp. 4666–4671, 2005. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  3. K. Bringmann and K. Mahlburg, “Asymptotics for partitions without sequences,” preprint. View at: Google Scholar
  4. G. E. Andrews, H. Eriksson, F. Petrov, and D. Romik, “Integrals, partitions and MacMahon's theorem,” Journal of Combinatorial Theory. Series A, vol. 114, no. 3, pp. 545–554, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  5. S. Lang, Elliptic Functions, vol. 112 of Graduate Texts in Mathematics, Springer, New York, NY, USA, 2nd edition, 1987. View at: MathSciNet
  6. A. Selberg, “Über einge arithmetische Identitäten,” Avh. Norske Vidensk. Akad, vol. 23, no. 8, 1936. View at: Google Scholar
  7. A. Folsom, Modular units, Ph.D. thesis, University of California, Los Angeles, Calif, USA, 2006.
  8. D. J. Newman, Analytic Number Theory, vol. 177 of Graduate Texts in Mathematics, Springer, New York, NY, USA, 1998. View at: MathSciNet
  9. K. Ono, The Web of Modularity: Arithmetic of the Coefficients of Modular Forms and q-Series, vol. 102 of CBMS Regional Conference Series in Mathematics, American Mathematical Society, Providence, RI, USA, 2004. View at: MathSciNet
  10. G. E. Andrews, B. C. Berndt, L. Jacobsen, and R. L. Lamphere, “The continued fractions found in the unorganized portions of Ramanujan's notebooks,” in Memoirs of the American Mathematical Society, vol. 99, American Mathematical Society, Providence, RI, USA, 1992. View at: Google Scholar
  11. H. Göllnitz, “Partitionen mit Differenzenbedingungen,” Journal für die Reine und Angewandte Mathematik, vol. 225, pp. 154–190, 1967. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  12. S. Ramanujan, Collected Papers, Chelsea, NY, USA, 1962.

Copyright © 2009 Riad Masri and Ken Ono. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Related articles

No related content is available yet for this article.
 PDF Download Citation Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

No related content is available yet for this article.

Article of the Year Award: Outstanding research contributions of 2021, as selected by our Chief Editors. Read the winning articles.